Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2018, 3:14 PM EDT for Jefferson County, Leon County, Florida. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 3:14 PM EDT (19:14 UTC)
- Expired
- May 17, 2018, 3:31 PM EDT
- In force
- 17 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, FL, Leon County, FL
The radar
The Tallahassee radar (KTLH), 19 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:23 PM EDT | TSTM WND DMG | 1 S Ralford Greenway, FL | POWERLINES DOWN ACROSS APALACHEE PARKWAY NEAR HARRISON HILL. TIME ESTIMATED BY RADAR. |
| May 17, 3:28 PM EDT | TSTM WND DMG | Apalachee Regional Park, FL | TREE DOWN ON POWERLINES ON WILLIAMS ROAD JUST SOUTH OF APALACHEE PARKWAY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
843 WUUS52 KTAE 171914 SVRTAE FLC065-073-171945- /O.NEW.KTAE.SV.W.0032.180517T1914Z-180517T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tallahassee FL 314 PM EDT THU MAY 17 2018 The National Weather Service in Tallahassee has issued a * Severe Thunderstorm Warning for... West central Jefferson County in Big Bend of Florida... Southeastern Leon County in Big Bend of Florida... * Until 345 PM EDT. * At 314 PM EDT, a severe thunderstorm was located near Florida A And M, or 7 miles north of Woodville, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tallahassee, Ralford Greenway, Apalachee Regional Park, Cody, Chaires Crossroads, Thomas City, Capitola, Fallschase, Chaires, Southwood, Wacissa, Lloyd, Wacissa Springs and Tom Brown Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3033 8424 3048 8423 3049 8397 3032 8397 TIME...MOT...LOC 1914Z 272DEG 12KT 3038 8419 HAIL...<.75IN WIND...60MPH $$ 30-PULLIN
2 follow-up statements
286 WWUS52 KTAE 171923 SVSTAE Severe Weather Statement National Weather Service Tallahassee FL 323 PM EDT THU MAY 17 2018 FLC065-073-171945- /O.CON.KTAE.SV.W.0032.000000T0000Z-180517T1945Z/ Jefferson FL-Leon FL- 323 PM EDT THU MAY 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR WEST CENTRAL JEFFERSON AND SOUTHEASTERN LEON COUNTIES... At 323 PM EDT, a severe thunderstorm was located 8 miles northeast of Woodville, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tallahassee, Ralford Greenway, Apalachee Regional Park, Cody, Chaires, Chaires Crossroads, Wacissa, Lloyd, Wacissa Springs, Thomas City and Capitola. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3033 8419 3048 8418 3049 8397 3032 8397 TIME...MOT...LOC 1923Z 272DEG 12KT 3038 8415 HAIL...<.75IN WIND...60MPH $$ 30-PULLIN
731
WWUS52 KTAE 171931
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
331 PM EDT THU MAY 17 2018
FLC065-073-171940-
/O.CAN.KTAE.SV.W.0032.000000T0000Z-180517T1945Z/
Jefferson FL-Leon FL-
331 PM EDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JEFFERSON AND
SOUTHEASTERN LEON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3033 8419 3048 8418 3049 8397 3032 8397
TIME...MOT...LOC 1928Z 272DEG 12KT 3038 8412
$$
30-PULLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:03 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 17, 1:03 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 103 PM EDT Thu May 17 2018 .AVIATION [Through 18Z Friday]... SCT TSRA have developed over the Florida Panhandle and is spreading northeastward at this hour. Expect TS in the vicinity at all TAF sites at times this afternoon, with reductions in vsby and CIGS directly under any activity. Southerly winds will prevail AOB 10kts. MVFR to IFR conditions will be possible once again late tonight due to reductions in vsby and CIGS. Confidence in any vsbys dropping below 3SM is low at this time. && .PREV DISCUSSION [1030 AM EDT]... .NEAR TERM [Through Today]... A persistent upper-level shortwave across the Southeast will be reinforced as +PV is advected into the region from the Plains today. The surface low discussed yesterday has moved inland across the Tri- State region and its effects will will diminish through the day as the low continues to weaken and lift northward. However, outflow from several areas of convection yesterday afternoon and evening in a moist and unstable environment will lead to region-wide scattered storms developing once again this afternoon. Storms will begin across north Florida and spread inland to Alabama and Georgia later in the afternoon. By late afternoon, more widespread convective activity may spread into the Florida panhandle and southeast Alabama from the west, as the center of the surface low associated with the aforementioned +PV aloft moves closer to the region. Expect highs to be a couple degrees warmer than yesterday due to the fact that storms will be a little more scattered in nature, though highs will still remain below average for this time of year. .SHORT TERM [Tonight Through Saturday]... A negatively tilted upper trough axis will remain in place near the western edge of our area throughout this period, as a broad surface low drifts northward through Alabama tonight and into the Ohio Valley region by Friday night. As this low drifts northward, forcing for the widespread showers and isolated thunderstorms that have been in place across our area earlier this week will gradually decrease. Also, some mid-level dry air will push into our area from the west, with PW values dipping well below 1.5" across most of our area on Friday and Saturday. As a result, coverage/chances of showers and thunderstorms will be much lower across our area than during the previous few days. However, sea breeze forcing will continue to support scattered showers and thunderstorms across some inland areas, especially during peak heating hours of the afternoon and early evening. SBCAPE from 1000-2000 J/kg is possible during these times on Friday and Saturday. Seasonably warm weather will prevail, with highs from the mid-upper 80s and lows from upper 60s to lower 70s across our area. .LONG TERM [Saturday Night Through Thursday]... The upper trough mentioned in the short term discussion will remain in place over western portions of our area and into the Gulf. At the surface, light southeasterly flow will prevail between a broad area of low pressure well to our west and a 'Bermuda High' centered well east of our area. Under this pattern, deep layer moisture is expected to gradually return across our area from Sunday through early next week. PW values will generally increase above 1.5" throughout this period, possibly reaching 2" by Tuesday. As a result of this along with sea breeze forcing and some instability each day (highest during afternoon and evening hours), increased chances of showers and a few thunderstorms are expected throughout this period, especially during peak heating hours. Seasonably warm and humid conditions will prevail throughout the period. .MARINE... Moderate southwesterly to southerly winds and seas are expected through Friday, sustained around 10 to 15 knots and 2 to 3 feet respectively. Winds and seas are expected to become light across our marine zones during the weekend. .FIRE WEATHER... Hazardous fire weather conditions are not expected over the next several days. .HYDROLOGY... Some rises have occurred on area rivers due to recent heavy rain (generally 1 to 3 inch totals), but all currently remain below action stage. While scattered showers and thunderstorms will remain possible across our area through the next several days, widespread heavier rain chances will decrease as a broad area of low pressure gradually moves away from our area. As a result, widespread flooding is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 85 70 87 70 88 / 60 30 30 20 20 Panama City 83 74 85 74 85 / 50 30 30 20 10 Dothan 85 70 88 71 88 / 40 40 40 20 30 Albany 84 70 87 70 89 / 30 40 50 20 30 Valdosta 83 68 86 68 87 / 60 20 40 20 30 Cross City 81 69 85 68 85 / 80 20 30 10 30 Apalachicola 82 74 85 74 84 / 50 30 30 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Pullin SHORT TERM...Harrigan LONG TERM...Lahr AVIATION...Pullin MARINE...Harrigan FIRE WEATHER...Lahr HYDROLOGY...Harrigan
In the hours before
Special weather statement, May 17, 1:19 PM EDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Tallahassee FL 1219 PM CDT THU MAY 17 2018 FLZ011-013-171745- Calhoun FL-Jackson FL- 1219 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND NORTHERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 1245 PM CDT... At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Marianna, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Altha, Red Oak, Ocheesee, Chason, Chipola, Henderson Mill, Camps Head, Center Lake, Willis, Blountstown Airport, Macedonia, Durham, White Pond and Selman. LAT...LON 3054 8536 3063 8531 3060 8500 3042 8508 TIME...MOT...LOC 1719Z 287DEG 11KT 3057 8526 30-PULLIN
Special weather statement, May 17, 1:47 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
147 PM EDT THU MAY 17 2018
FLZ016-026-171815-
Liberty FL-Gadsden FL-
147 PM EDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GADSDEN AND
NORTHEASTERN LIBERTY COUNTIES UNTIL 215 PM EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Blountstown, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Hosford, Lowry, Telogia, Juniper and Clio.
LAT...LON 3039 8492 3061 8481 3043 8456 3041 8460
3041 8462 3038 8465 3030 8482
TIME...MOT...LOC 1747Z 221DEG 12KT 3038 8484
30-PULLINSpecial weather statement, May 17, 2:43 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
243 PM EDT THU MAY 17 2018
FLZ017-027-127-171915-
Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
243 PM EDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA AND
SOUTHEASTERN LEON COUNTIES UNTIL 315 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crawfordville, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Crawfordville, Woodville, St. Marks, Wakulla, Newport, Shadeville,
Leon Sinks, Hyde Park, Wakulla Springs, Arran, Lutterloh,
Hilliardville, Eight Mile Pond, Vereen, Plum Orchard, Port Leon,
Wakulla Beach, Bethel, Natural Bridge and Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3011 8443 3036 8441 3035 8408 3027 8407
3009 8408
TIME...MOT...LOC 1843Z 271DEG 23KT 3022 8434
30-PULLINSpecial weather statement, May 17, 3:07 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
307 PM EDT THU MAY 17 2018
FLZ017-018-171945-
Inland Jefferson FL-Leon FL-
307 PM EDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON AND
SOUTHEASTERN LEON COUNTIES UNTIL 345 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florida A And M, or near Tallahassee, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tallahassee, Ralford Greenway, Apalachee Regional Park, Cody, Indian
Head Acres, Chaires Crossroads, Baum, Lutterloh, Capitola,
Fallschase, Chaires, Southwood, Wacissa, Lloyd, Wacissa Springs, Tom
Brown Park and Governors Square Mall.
LAT...LON 3033 8428 3049 8425 3053 8400 3042 8397
3032 8398
TIME...MOT...LOC 1907Z 260DEG 18KT 3039 8421
30-PULLINLocal storm report, May 17, 3:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG 2 WNW BETHEL 30.26N 84.35W
05/17/2018 WAKULLA FL LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON SR-267. TIME
ESTIMATED BY RADAR.
&&
KGGThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:19 PM EDT | Special Weather Statement | TAE | Calhoun | 26 min |
| May 17, 1:47 PM EDT | Special Weather Statement | TAE | Gadsden | 28 min |
| May 17, 2:43 PM EDT | Special Weather Statement | TAE | Wakulla | 32 min |
| May 17, 2:52 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Wakulla | 25 min |
| May 17, 3:07 PM EDT | Special Weather Statement | TAE | Leon | 38 min |
| May 17, 3:46 PM EDT | Special Weather Statement | TAE | Jefferson | 44 min |
| May 17, 4:11 PM EDT | Special Weather Statement | TAE | Walton | 34 min |
| May 17, 4:37 PM EDT | Special Marine Warning | TAE | 38 min | |
| May 17, 5:01 PM EDT | Special Marine Warning | TAE | 44 min | |
| May 17, 6:21 PM EDT | Special Weather Statement | TAE | Walton | 54 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.